South Dakota, 2012

Hail and Damaging Winds in South Dakota, June 9 to 10, 2012

June 9 to 10, 2012 · NWS ABR · 18 events in 9 counties and zones

Severe thunderstorms affected the area bringing large hail up to tennis ball size along with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms affected the area bringing large hail up to tennis ball size along with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 9, 6:22 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 6:22 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
822 PM CDT SAT JUN 9 2012

.UPDATE...
IT APPEARS THAT CONVERGENCE ALONG THE FRONT NEAR KABR WONT BE
ENOUGH TO SPROUT CONVECTION GIVEN STRONG CAPPING ON KABR 00Z
SOUNDING. SO WE HAVE TO WAIT FOR CONVECTION TO FORM OUT WEST AND
THEN MOVE EAST LATE TNT AS UPPER TROF APPROACHES. I SUPPOSE SOME
SEVERE IS STILL POSSIBLE OVERNIGHT GIVEN DEEP LAYER
SHEAR...PARTICULAR CENTRAL AND WESTERN SOUTH DAKOTA. HOWEVER LLJ
WILL BE FOCUSED MORE IN THE EAST UNDER STRONG MID LEVEL THERMAL
RIDGE...AND ITS NOT PARTICULARLY UNSTABLE IN THE DRIER AIR OVER
WESTERN SOUTH DAKOTA. SO ALL THAT SAID WILL STICK WITH GOING POPS
AND LOWS FOR NOW. NO MAJOR CHANGES EXPECTED.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

VERY WARM TEMPERATURES THIS AFTERNOON ACROSS THE REGION WITH
READINGS HAVING REACHED THE LOW 90S. DEWPOINTS HAVE BEEN SLOWLY
INCREASING THROUGH THE DAY AND ARE IN THE 60S FOR MOST LOCATIONS.
MOISTURE POOLING IS EVIDENT RIGHT ALONG THE FRONT...WHICH LIES
ACROSS THE WESTERN EDGE OF THE CWA. DEWPOINTS HAVE REACHED THE MID
TO UPPER 60S AT PIR AND MBG. SPC MESO-ANALYSIS PAGE SHOWS ABOUT
3000 J/KG MLCAPE OVER THE WESTERN CWA WITH NOT MUCH OF A CAP LEFT
AT ALL. STILL A BIT OF A CAP ELSEWHERE ACROSS THE CWA. VIS
SATELLITE IMAGERY SHOWING CUMULUS FIELD DEVELOPING ACROSS THE
WESTERN CWA...SOME OF WHICH IS BECOMING A BIT CONGESTED. NO ECHOES
NOTED ON RADAR AS OF THIS WRITING...NOR SEEING ANYTHING ALOFT ON
UPPER ELEVATION CUTS. SHEAR IS STILL FAIRLY LOW AND MAY ACTUALLY
HAVE TO WAIT UNTIL LATER TONIGHT WHEN BEST UPPER LEVEL JET ENERGY
REACHES THE AREA AS MAIN UPPER TROUGH APPROACHES. INTERESTING TO
NOTE A FEW OF THE HI RES SHORT RANGE MODELS ARE BLOWING UP A
BROKEN LINE OF THUNDERSTORMS BY LATER THIS AFTERNOON INTO THE
EARLY EVENING WHERE THE CURRENT CUMULUS FIELD RESIDES. NOT SO SURE
ABOUT THIS SOLUTION THOUGH BUT WILL MONITOR CLOSELY. AS MENTIONED
EARLIER...MAY HAVE TO WAIT UNTIL LATER THIS EVENING/OVERNIGHT TO
SEE MORE ORGANIZED ACTIVITY AS UPPER JET ENERGY AND SHORTWAVE GET
CLOSER.

THIS FRONT LOOKS TO STILL BE TRACKING ACROSS THE CWA BY SUNDAY
MORNING...SO THE CHANCE FOR SHOWERS AND STORMS WILL CONTINUE
THROUGH SUNDAY MORNING...WITH CHANCES DROPPING OFF DRASTICALLY BY
THE AFTERNOON AS FRONT FINALLY MOVES INTO MINNESOTA. COOLER
TEMPERATURES WILL ARRIVE ON SUNDAY BEHIND THIS FRONT...ALONG WITH
BREEZY WEST TO NORTHWEST WINDS.

FOR MONDAY...WILL KEEP SMALL POPS ACROSS THE NORTHERN CWA AS
SHORTWAVE MOVES THROUGH THE REGION. DOESNT APPEAR TO BE A LOT OF
MOISTURE TO WORK WITH...BUT STEEP LAPSE RATES AND UPPER TROUGH MAY
TRIGGER A FEW SHOWERS OR STORMS. NOT MUCH AT ALL FOR CAPE VALUES
MONDAY AFTERNOON.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE REGION WILL BE UNDER ZONAL FLOW FOR THE FIRST HALF OF THE LONG
TERM PERIOD. SEVERAL SHORTWAVES WILL TRAVERSE THIS FLOW...AND
WITH THEM COMES THE MODEL INTENSITY AND TIMING DIFFERENCES.
TUESDAY WILL BE DRY WITH SURFACE HIGH PRESSURE OVERHEAD. THE FIRST
SHORTWAVE IS THEN PROGGED TO MOVE ACROSS THE REGION OVERNIGHT
TUESDAY INTO WEDNESDAY. MODELS INDICATE A 30 TO 40 KT LOW LEVEL
JET SETS UP...AND WILL LIKELY BE THE FOCUS FOR ELEVATED CONVECTION.
BY THURSDAY AN UPPER TROUGH DEVELOPS ALONG THE WESTERN CONUS...PLACING
THE REGION IN SOUTHWEST FLOW ALOFT. ANOTHER WEAK WAVE AND SURFACE
TROUGH WILL PASS THE REGION THURSDAY. A MORE SIGNIFICANT LOW
PRESSURE SYSTEM WILL BUILD OUT OF THE ROCKIES AND MOVE INTO THE
NORTHERN PLAINS FRIDAY AND SATURDAY. STILL A LOT OF UNCERTAINTY
WITH THE TIMING AND PLACEMENT OF THIS SYSTEM...BUT IT LOOKS AS
THOUGH IT WILL BE ANOTHER CHANCE TO TAP INTO GULF MOISTURE AND GET
ANOTHER ROUND OF STRONG THUNDERSTORMS.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IN GENERAL VFR CONDITIONS BOTH CIGS/VSBYS ARE EXPECTED OVERNIGHT.
HOWEVER SOME STORMS WILL BE POSSIBLE...MAINLY LATE...AND IFR
CONDITIONS CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT MOVE
THROUGH A TERMINAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...SERR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 9, 2:03 AM MST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT SAT JUN 9 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
403 AM CDT SAT JUN 9 2012 /303 AM MDT SAT JUN 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE UNLIKELY TODAY. IF A STORM DID MANAGE TO DEVELOP IN THE
HEAT OF THE AFTERNOON...HAIL AND STRONG WINDS CAN BE EXPECTED.
STORMS ARE MORE LIKELY TO DEVELOP LATE THIS EVENING WEST RIVER AND
PUSH EAST THROUGH THE OVERNIGHT HOURS. THERE IS LESS OF A RISK FOR
SEVERE WEATHER ALTHOUGH HAIL AND STRONG WINDS WILL STILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A 30 PERCENT CHANCE FOR THUNDERSTORMS ON BOTH SUNDAY AND
MONDAY. THE RISK FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
June 9, 9:50 PM MST
Where
Stanley County, 5.93 mi E of Hayes Airstrip
Measured
1.75 in hail
Reported by
Public
Coordinates
44.370, -100.880

Golf ball size hail stripped the siding on the west side of the house.

Hail, Stanley

When
June 9, 9:54 PM MST
Where
Stanley County, 3.71 mi SE of Hayes Airstrip
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.330, -100.950

Hail, Stanley

When
June 9, 9:54 PM MST
Where
Stanley County, 5.43 mi E of Hayes Airstrip
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.370, -100.890

Thunderstorm Wind, Stanley

When
June 9, 10:10 PM MST
Where
Stanley County, 2.02 mi NW of Orton
Measured
70 kt (81 mph) measured gust
Reported by
COOP Observer
Coordinates
44.740, -100.860

Hail, Hughes

When
June 9, 11:35 PM CST
Where
Hughes County, 4.82 mi NNW of Pierre
Measured
1.25 in hail
Reported by
Public
Coordinates
44.430, -100.380

Half dollar size hail caused some tree and vehicle damage.

Hail, Stanley

When
June 9, 10:35 PM MST
Where
Stanley County, 3.71 mi NW of Ft Pierre
Measured
2.5 in hail
Reported by
Public
Coordinates
44.390, -100.420

Tennis ball size hail caused major vehicle damage.

Hail, Stanley

When
June 9, 10:35 PM MST
Where
Stanley County, 6.39 mi NNW of Ft Pierre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.440, -100.400

Hail, Sully

When
June 9, 11:40 PM CST
Where
Sully County, 4.4 mi SSE of Fielder
Measured
1.75 in hail
Reported by
Public
Coordinates
44.560, -100.500

Hail, Stanley

When
June 9, 11:05 PM MST
Where
Stanley County, 7.75 mi NW of Ft Pierre
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -100.480

Quarter size hail caused some shingle damage.

Thunderstorm Wind, Sully

When
June 10, 12:10 AM CST
Where
Sully County, 1.38 mi N of Agar
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.850, -100.070

Seventy mph winds downed a tree in the yard.

Thunderstorm Wind, Walworth

When
June 10, 12:45 AM CST
Where
Walworth County, 10.12 mi ESE of Lowry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.270, -99.780

Sixty mph winds downed a large tree limb.

Thunderstorm Wind, Potter

When
June 10, 12:49 AM CST
Where
Potter County, 1.19 mi SE of Hoven
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.240, -99.780

Sixty mph winds downed a few branches in Hoven.

Thunderstorm Wind, McPherson

When
June 10, 12:50 AM CST
Where
McPherson County, 3.18 mi SW of Hillsview
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.640, -99.620

Eighty mph winds caused extensive damage to a pole barn along with destroying an outbuilding.

Thunderstorm Wind, McPherson

When
June 10, 12:55 AM CST
Where
McPherson County, 2.41 mi W of Hillsview
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.670, -99.620

Eighty mph winds caused extensive damage to a large grain bin.

Hail, Hyde

When
June 10, 1:00 AM CST
Where
Hyde County, 1.48 mi W of Highmore Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -99.460

Thunderstorm Wind, McPherson

When
June 10, 1:10 AM CST
Where
McPherson County, 4.38 mi ESE of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.740, -99.550

Sixty mph winds were estimated by the public.

Hail, Day

When
June 10, 3:17 AM CST
Where
Day County, 5.86 mi E of Grenville
Measured
1 in hail
Reported by
Public
Coordinates
45.460, -97.280

Hail, Marshall

When
June 10, 3:20 AM CST
Where
Marshall County, 4 mi NW of Hillhead
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -97.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392446, 392447, 392448, 392462, 392449, 392450, 392451, 392452, 392453, 392457, 392458, 392459, 392460, 392461, 392454, 392463, 392455, 392456.